Polynomial interpolation and a priori bootstrap for computer-assisted proofs in nonlinear ODEs. (English) Zbl 1398.65092

Summary: In this work, we introduce a method based on piecewise polynomial interpolation to enclose rigorously solutions of nonlinear ODEs. Using a technique which we call a priori bootstrap, we transform the problem of solving the ODE into one of looking for a fixed point of a high order smoothing Picard-like operator. We then develop a rigorous computational method based on a Newton-Kantorovich type argument (the radii polynomial approach) to prove existence of a fixed point of the Picard-like operator. We present all necessary estimates in full generality and for any nonlinearities. With our approach, we study two systems of nonlinear equations: the Lorenz system and the ABC flow. For the Lorenz system, we solve Cauchy problems and prove existence of periodic and connecting orbits at the classical parameters, and for ABC flows, we prove existence of ballistic spiral orbits.


65G20 Algorithms with automatic result verification
65P99 Numerical problems in dynamical systems
65D30 Numerical integration
37M99 Approximation methods and numerical treatment of dynamical systems
37C27 Periodic orbits of vector fields and flows
Full Text: DOI arXiv


[1] V. Arnold, Sur la topologie des écoulements stationaires des fluides parfaits, C. R. Acad. Sci. Paris, 261, 17, (1965) · Zbl 0145.22203
[2] M. Berz; K. Makino, Verified integration of ODEs and flows using differential algebraic methods on high-order Taylor models, Reliab. Comput., 4, 361, (1998) · Zbl 0976.65061
[3] M. Breden and J.-P. Lessard, MATLAB codes to perform the computer-assisted proofs available at http://archimede.mat.ulaval.ca/jplessard/AprioriBootstrap/4 Computation of maximal local (un)stable manifold patches by the parameterization method Indag. Math. (N.S.) 2734036710.1016/j.indag.2015.11.001MR34377545 Parameterization of invariant manifolds for periodic orbits (Ⅱ): a-posteriori analysis and computer assisted error bounds J. Dynam. Differential Equations 10.1007/s10884-017-9609-zCasLesMir166 Global bifurcation diagrams of steady states of systems of pdes via rigorous numerics: A 3-component reaction-diffusion system Acta Appl. Math. 12811315210.1007/s10440-013-9823-6MR31256377 E. W. Cheney, Introduction to Approximation Theory, AMS Chelsea Publishing, Providence, RI, 1998. Reprint of the second (1982) edition. MR1656150 8 A shadowing lemma approach to global error analysis for initial value ODEs SIAM J. Sci. Comput. 1595997610.1137/0915058MR12780109 Transversal connecting orbits from shadowing Numer. Math. 10642746910.1007/s00211-007-0065-2MR230205910 Homoclinic shadowing J. Dynam. Differential Equations 1717521510.1007/s10884-005-3146-xMR215784411 Rigorous computation of the global dynamics of integrodifference equations with smooth nonlinearities SIAM J. Numer. Anal. 512957298310.1137/120903129MR312489812 Validated continuation for equilibria of PDEs SIAM J. Numer. Anal. 4513981424 (electronic)10.1137/050645968MR233839313 Chaotic streamlines in the ABC flows J. Fluid Mech. 16735339110.1017/S0022112086002859MR85167314 Auswertung der Normen von Interpolationsoperatoren Math. Ann. 16410511210.1007/BF01429047MR019479915 Rigorous computer assisted application of KAM theory: A modern approach Foundations of Computational Mathematics 171123119310.1007/s10208-016-9339-3MR370932916 A Posteriori Verification of Invariant Objects of Evolution Equations: Periodic Orbits in the Kuramoto-Sivashinsky PDE SIAM J. Appl. Dyn. Syst. 1668772810.1137/16M1073789MR362320217 Computation of smooth manifolds via rigorous multi-parameter continuation in infinite dimensions Found. Comput. Math. 1653157510.1007/s10208-015-9259-7MR346421518 Covering relations for multidimensional dynamical systems J. Differential Equations 202598010.1016/j.jde.2004.03.013MR206053119 Hydrodynamic instability for certain abc flows Geophysical and Astrophysical Fluid Dynamics 739710710.1080/03091929308203622MR128902220 A. Haro, M. Canadell, J.-L. Figueras, A. Luque and J.-M. Mondelo, The Parameterization Method for Invariant Manifolds: From Rigorous Results to Effective Computations, volume 195 of Applied Mathematical Sciences, Springer, 2016. 10.1007/978-3-319-29662-3 MR3467671 21 Rigorous numerics for symmetric homoclinic orbits in reversible dynamical systems Kybernetika (Prague) 43797806MR238839422 A software package for the numerical integration of ODEs by means of high-order Taylor methods Experiment. Math. 149911710.1080/10586458.2005.10128904MR214652323 D. E. Knuth, The Art of Computer Programming, Vol. 2, Addison-Wesley Publishing Co., Reading, Mass., second edition, 1981. Seminumerical algorithms, Addison-Wesley Series in Computer Science and Information Processing. MR633878 24 Shadowing in ordinary differential equations Rend. Semin. Mat. Univ. Politec. Torino 6589113MR233960125 Computer-assisted proofs in analysis and programming in logic: A case study SIAM Rev. 3856560410.1137/S0036144595284180MR142083826 Recent advances about the uniqueness of the slowly oscillating periodic solutions of Wright’s equation J. Differential Equations 248992101610.1016/j.jde.2009.11.008MR259287927 Computer assisted proof of transverse saddle-to-saddle connecting orbits for first order vector fields J. Dynam. Differential Equations 2626731310.1007/s10884-014-9367-0MR320772328 Automatic differentiation for Fourier series and the radii polynomial approach Phys. D 33417418610.1016/j.physd.2016.02.007MR354597729 Taylor models and other validated functional inclusion methods Int. J. Pure Appl. Math. 4379456MR196278730 Ballistic orbits and front speed enhancement for ABC flows SIAM J. Appl. Dyn. Syst. 151753178210.1137/16M1059059MR354902031 J. D. Mireles James and K. Mischaikow, Computational proofs in dynamics, In Bjorn Engquist, editor, Encyclopedia of Applied and Computational Mathematics, pages 288-295. Springer, 2015. 32 Chaos in the Lorenz equations: A computer-assisted proof Bull. Amer. Math. Soc. (N.S.) 32667210.1090/S0273-0979-1995-00558-6MR127676733 Numerical verification methods for solutions of ordinary and partial differential equations Numer. Funct. Anal. Optim. 2232135610.1081/NFA-100105107MR184932334 Rigorous chaos verification in discrete dynamical systems Phys. D 6732734610.1016/0167-2789(93)90169-2MR123620135 S. Oishi, Numerical verification method of existence of connecting orbits for continuous dynamical systems, J. UCS, SCAN-97 (Lyon), 4 (1998), 193{201 (electronic). MR1661847 36 K. J. Palmer, Exponential dichotomies, the shadowing lemma and transversal homoclinic points, In Dynamics Reported, volume 1 of Dynam. Report. Ser. Dynam. Systems Appl., pages 265-306. Wiley, Chichester, 1988. MR945967 37 Verification methods: Rigorous results using floating-point arithmetic Acta Numer. 1928744910.1017/S096249291000005XMR265278438 S. M. Rump, INTLAB-INTerval LABoratory, In Tibor Csendes, editor, Developments in Reliable Computing, pages 77-104. Kluwer Academic Publishers, Dordrecht, 1999. http://www.ti3.tu-harburg.de/rump/.}
[4] D. Stoffer; K. J. Palmer, Rigorous verification of chaotic behaviour of maps using validated shadowing, Nonlinearity, 12, 1683, (1999) · Zbl 0988.37041
[5] L. N. Trefethen, Approximation Theory and Approximation Practice, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 2013. · Zbl 1264.41001
[6] W. Tucker, Validated Numerics, Princeton University Press, Princeton, NJ, 2011. A short introduction to rigorous computations. · Zbl 1231.65077
[7] J. B. van den Berg; J.-P. Lessard, Rigorous numerics in dynamics, Notices of the American Mathematical Society, 62, 1057, (2015) · Zbl 1338.68301
[8] J. B. van den Berg; A. Deschênes; J.-P. Lessard; J. D. Mireles James, Stationary coexistence of hexagons and rolls via rigorous computations, SIAM J. Appl. Dyn. Syst., 14, 942, (2015) · Zbl 1371.37036
[9] J. B. van den Berg and R. Sheombarsing, Rigorous numerics for odes using chebyshev series and domain decomposition, Submitted, 2016.
[10] J. B. van den Berg; C. M. Groothedde; J. F. Williams, Rigorous computation of a radially symmetric localized solution in a Ginzburg-Landau problem, SIAM J. Appl. Dyn. Syst., 14, 423, (2015) · Zbl 1319.34048
[11] J. B. van den Berg; J.-P. Lessard; K. Mischaikow, Global smooth solution curves using rigorous branch following, Math. Comp., 79, 1565, (2010) · Zbl 1206.37045
[12] J. B. van den Berg; J. D. Mireles-James; J.-P. Lessard; K. Mischaikow, Rigorous numerics for symmetric connecting orbits: even homoclinics of the gray-Scott equation, SIAM J. Math. Anal., 43, 1557, (2011) · Zbl 1231.34081
[13] J. B. van den Berg; J. D. Mireles James; C. Reinhardt, Computing (un)stable manifolds with validated error bounds: non-resonant and resonant spectra, J. Nonlinear Sci., 26, 1055, (2016) · Zbl 1360.37176
[14] D. Wilczak, Abundance of heteroclinic and homoclinic orbits for the hyperchaotic Rössler system, Discrete Contin. Dyn. Syst. Ser. B, 11, 1039, (2009) · Zbl 1172.34032
[15] D. Wilczak, Symmetric heteroclinic connections in the michelson system: A computer assisted proof, SIAM J. Appl. Dyn. Syst., 4, 489, (2005) · Zbl 1120.34033
[16] D. Wilczak; P. Zgliczynski, Heteroclinic connections between periodic orbits in planar restricted circular three-body problem——a computer assisted proof, Comm. Math. Phys., 234, 37, (2003) · Zbl 1055.70005
[17] A. Wittig; M. Berz; J. Grote; K. Makino; S. Newhouse, Rigorous and accurate enclosure of invariant manifolds on surfaces, Regul. Chaotic Dyn., 15, 107, (2010) · Zbl 1203.37030
[18] J. Xin; Y. Yu; A. Zlatos, Periodic orbits of the ABC flow with \(A = B = C = 1\), SIAM J. Math. Anal., 48, 4087, (2016) · Zbl 1366.34062
[19] N. Yamamoto, A numerical verification method for solutions of boundary value problems with local uniqueness by Banach’s fixed-point theorem, SIAM J. Numer. Anal., 35, 2004, (1998) · Zbl 0972.65084
[20] P. Zgliczyński, \(C^1\) lohner algorithm, Found. Comput. Math., 2, 429, (2002) · Zbl 1049.65038
[21] P. Zgliczyński, Rigorous numerics for dissipative partial differential equations. ⅱ. periodic orbit for the Kuramoto-Sivashinsky PDE—a computer-assisted proof, Found. Comput. Math., 4, 157, (2004) · Zbl 1066.65105
[22] P. Zgliczyński; M. Gidea, Covering relations for multidimensional dynamical systems, J. Differential Equations, 202, 32, (2004) · Zbl 1061.37013
[23] P. Zgliczyński, Covering relations, cone conditions and the stable manifold theorem, J. Differential Equations, 246, 1774, (2009) · Zbl 1185.37045
[24] CAPD: Computer assisted proofs in dynamics, a package for rigorous numerics, http://capd.ii.uj.edu.pl/.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.